The Annals of Applied Probability

Optimal investment policy and dividend payment strategy in an insurance company

Pablo Azcue and Nora Muler

Full-text: Open access

Abstract

We consider in this paper the optimal dividend problem for an insurance company whose uncontrolled reserve process evolves as a classical Cramér–Lundberg process. The firm has the option of investing part of the surplus in a Black–Scholes financial market. The objective is to find a strategy consisting of both investment and dividend payment policies which maximizes the cumulative expected discounted dividend pay-outs until the time of bankruptcy. We show that the optimal value function is the smallest viscosity solution of the associated second-order integro-differential Hamilton–Jacobi–Bellman equation. We study the regularity of the optimal value function. We show that the optimal dividend payment strategy has a band structure. We find a method to construct a candidate solution and obtain a verification result to check optimality. Finally, we give an example where the optimal dividend strategy is not barrier and the optimal value function is not twice continuously differentiable.

Article information

Source
Ann. Appl. Probab., Volume 20, Number 4 (2010), 1253-1302.

Dates
First available in Project Euclid: 20 July 2010

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1279638786

Digital Object Identifier
doi:10.1214/09-AAP643

Mathematical Reviews number (MathSciNet)
MR2676939

Zentralblatt MATH identifier
1196.91033

Subjects
Primary: 91B30: Risk theory, insurance
Secondary: 91B28 91B70: Stochastic models 49L25: Viscosity solutions

Keywords
Cramér–Lundberg process insurance dividend payment strategy optimal investment policy Hamilton–Jacobi–Bellman equation viscosity solution risk control dynamic programming principle band strategy barrier strategy

Citation

Azcue, Pablo; Muler, Nora. Optimal investment policy and dividend payment strategy in an insurance company. Ann. Appl. Probab. 20 (2010), no. 4, 1253--1302. doi:10.1214/09-AAP643. https://projecteuclid.org/euclid.aoap/1279638786


Export citation

References

  • Asmussen, S. and Taksar, M. (1997). Controlled diffusion models for optimal dividend pay-out. Insurance Math. Econom. 20 1–15.
  • Avram, F., Palmowski, Z. and Pistorius, M. R. (2007). On the optimal dividend problem for a spectrally negative Lévy process. Ann. Appl. Probab. 17 156–180.
  • Azcue, P. and Muler, N. (2005). Optimal reinsurance and dividend distribution policies in the Cramér–Lundberg model. Math. Finance 15 261–308.
  • Azcue, P. and Muler, N. (2009). Optimal investment strategy to minimize the ruin probability of an insurance company under borrowing constraints. Insurance Math. Econom. 44 26–34.
  • Bardi, M. and Capuzzo-Dolcetta, I. (1997). Optimal Control and Viscosity Solutions of Hamilton–Jacobi–Bellman Equations. Birkhäuser, Boston, MA.
  • Benth, F. E., Karlsen, K. H. and Reikvam, K. (2002). Portfolio optimization in a Lévy market with intertemporal substitution and transaction costs. Stochastics Stochastics Rep. 74 517–569.
  • Borodin, A. N. and Salminen, P. (2002). Handbook of Brownian Motion—Facts and Formulae. 2nd ed. Birkhäuser, Basel.
  • Crandall, M. G., Ishii, H. and Lions, P.-L. (1992). User’s guide to viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc. (N.S.) 27 1–67.
  • Crandall, M. G. and Lions, P.-L. (1983). Viscosity solutions of Hamilton–Jacobi equations. Trans. Amer. Math. Soc. 277 1–42.
  • De Finetti, B. (1957). Su una impostazione alternativa della teoria collettiva del rischio. Transactions of the XVth International Congress of Actuaries 2 433–443.
  • Fleming, W. H. and Soner, H. M. (1993). Controlled Markov Processes and Viscosity Solutions. Applications of Mathematics 25. Springer, New York.
  • Gerber, H. (1969). Entscheidungskriterien für den zusammengesetzten Poisson–Prozeß. Mitt. Ver. Schweiz. Vers. Math. 69 185–228.
  • Hipp, C. and Plum, M. (2000). Optimal investment for insurers. Insurance Math. Econom. 27 215–228.
  • Højgaard, B. and Taksar, M. (2004). Optimal dynamic portfolio selection for a corporation with controllable risk and dividend distribution policy. Quant. Finance 4 315–327.
  • Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • Kelley, J. L. (1955). General Topology. Springer, New York.
  • Lions, P. L. (1983). Optimal control of diffusion processes and Hamilton–Jacobi–Bellman equations. II. Viscosity solutions and uniqueness. Comm. Partial Differential Equations 8 1229–1276.
  • Miller, M. H. and Modigliani, F. (1961). Dividend policy, growth and valuation of shares. J. Bus. 34 411–433.
  • Protter, P. (1992). Stochastic Integration and Differential Equations. Springer, Berlin.
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • Schmidli, H. (2002). On minimizing the ruin probability by investment and reinsurance. Ann. Appl. Probab. 12 890–907.
  • Sethi, S. P. (1996). When does the share price equal the present value of future dividends. Econom. Theory 8 307–319.
  • Sethi, S. P., Derzko, N. A. and Lehoczky, J. (1984a). General solution of the stochastic price-dividend integral equation: A theory of financial valuation. SIAM J. Math. Anal. 15 1100–1113.
  • Sethi, S. P., Derzko, N. A. and Lehoczky, J. (1984b). A stochastic extension of Miller–Modigliany framework. Math. Finance 1 57–76.
  • Teugels, J. L. (2003). Reinsurance actuarial aspects. Report 2003-006. Eurandom, Technical Univ. Eindhoven, The Netherlands.
  • Wheeden, R. L. and Zygmund, A. (1977). Measure and Integral. Dekker, New York.